The Nurx team of nurses gets a whole lot of questions from our patients, and they are here for them, always. We’ve noticed that by far the most birth control questions we receive have to do with one topic, bleeding. Irregular bleeding or spotting on birth control is pretty normal, and is almost never dangerous or a sign of an underlying issue. Here, Nurx nurses share six reasons you may be experiencing bleeding on birth control, and what to do about it.
You just started a new birth control method.
It’s 100% normal to have some bleeding when you start a new hormonal birth control. “As a woman’s body works to align with the pill’s hormones for the first few months, irregular forms of bleeding such as spotting, more frequent periods, heavier periods and even delayed or missed periods, are not uncommon,” says Vicki Coleman, RN, a member of the Nurx nurse team. “This is normal for the first 3-4 months.” If you are on combination birth control, which contains both estrogen and progestin, your periods should become regular after that adjustment period.
You’re on a progestin-only method.
Unlike combination birth control methods, which allow for a one-week monthly break when you would have a period (technically known as a “withdrawal bleed”), progestin-only pills (also called minipills) and other progestin-only methods like the shot, implant, and hormonal IUD, are designed to deliver a steady daily dose of hormones without any break. “Progesterone thins the lining in the uterus, and this process can cause irregular bleeding and spotting,” says Andrea Kennedy, RN, a member of the Nurx nurse team. “This bleeding can be annoying but is nothing to worry about, and the light at the end of the tunnel is that many people who stick with progestin-only birth control will go on to have very light periods, or none at all, because the uterine lining is so thin.”
You missed one or more pills.
Missing pills may lead to a drop in hormones that signals to your body that it is time to bleed and have your period. Important: Do not stop taking your pills thinking that this is your period and you’ll be protected from pregnancy. Follow these instructions for missing a pill, but do not stop taking them. Bleeding from a missed pill is especially likely with progestin-only pills. “With progestin-only pills if you don’t take your pill within the same 3 hour window every day it can cause irregular bleeding,” says Andrea. “Be sure you’re taking your pill at the same time every day – set an alarm if you have to!”
You’re skipping periods.
If you’re taking combination birth control continuously to skip periods for a while, that can lead to spotting at random times. “If you have been skipping periods your uterine lining has been gradually building up and is now overflowing, so to speak. Taking a week off active pills to have a period can correct this,” says Vicki. Our medical team usually recommends taking a break for a placebo week every three months, to prevent bleeding in between. Also, we don’t recommend skipping periods immediately after you begin a new birth control pill. “Take the placebo pills for the first 3-4 packs until your bleeding reliably occurs only with your inactive pills. Skipping periods too soon is a common cause of unscheduled bleeding.”
You have an STI.
Irregular vaginal bleeding can be a symptom of a sexually transmitted infection such as chlamydia or gonorrhea. Other STI symptoms can include lower abdominal pain, unusual discharge, unusual odor, and pain during sex. STIs can also have no symptoms, so you should get tested annually, and more often if you have new partners. You can get tested privately and conveniently with a Nurx STI Home Test Kit.
You’ve been sick or stressed lately.
If you’ve experienced a lot of stress, illness, or travel and schedule disruptions, that can sometimes lead to irregular bleeding. “Take care of yourself, try to reduce stress, and your cycle should get back to normal,” says Vicki.
When to Seek Help
If you have ruled out the causes listed above and continue to have bothersome bleeding between periods, send us a message or reach out to an in-person healthcare provider. “It may warrant a closer look and a physical examination,” says Andrea. Although irregular bleeding on birth control is usually harmless, it could be caused by underlying issues like uterine polyps, fibroids or (in very rare cases) pre-cancer or cancer.
You should seek urgent medical attention any time you are bleeding heavily or if you start feeling dizzy or lightheaded from the bleeding. “Bleeding becomes a concern when it is significantly and unusually heavy for a prolonged period of time and certainly if accompanied by other symptoms,” says Vicki. “We advise, based on CDC guidelines, that if a woman changes a saturated tampon or pad after less than 2 hours, 2 – 3 times in a row or if she is passing clots the size of a quarter or larger, that is heavy bleeding. If this is persistent, and especially if accompanied by other symptoms, stop the pill and seek prompt medical attention.”
Finally, what about bleeding that isn’t heavy or worrisome, but is really annoying? Get in touch with the Nurx medical team.“It could be as simple as switching pills,” says Vicki. “A particular dose of hormones or ratio of progestin to estrogen can work really well for one woman and not as well for another. If taking a pill regularly and on time doesn’t solve this and you’re beyond the initial adjustment period, it may be worth trying a new formula.”
This blog provides information about telemedicine, health and related subjects. The blog content and any linked materials herein are not intended to be, and should not be construed as a substitute for, medical or healthcare advice, diagnosis or treatment. Any reader or person with a medical concern should consult with an appropriately-licensed physician or other healthcare provider. This blog is provided purely for informational purposes. The views expressed herein are not sponsored by and do not represent the opinions of Nurx™.